Results 1 to 4 of 4

Thread: Baclofen withdrawal?

  1. #1

    Baclofen withdrawal?

    I was on baclofen for one year to control bladder spasms triggered by a Foley catheter. Now that I am no longer using the Foley I am trying to break the physical addiction to the drug. I know everyone is different but I am wondering, in general, how long does it take for the effects of it to wear off?

    I remember going through valium withdrawal, and the abdominal spasms from weaning myself off baclofen is worse than anything I experienced before. I just started week 3 at half dosage and was curious how long it might take to get back to normal.

    Thank you

  2. #2
    Curious why you were on baclofen for bladder spasms, as this drug is specific for skeletal (striated) muscle (like in your arms and legs) and has little or no effect on bladder (smooth muscle). Was it your urologist who put you on this? Was this based on urodynamics studies?

    If someone needs to stop baclofen, it needs to be gradually tapered. We recommend reducing the daily dose by 1/3 for one week, then by another 1/3 the next week, and then again for another week. How much were you taking?

    Baclofen withdrawal can lead to bad nightmares, hallucinations, and even delirium, in addition to significantly increase muscle spasm or even tetany.

    By the way, while you may be physically dependent upon baclofen, I suspect you are not addicted. These are two very different conditions.

    (KLD)

  3. #3
    Senior Member zagam's Avatar
    Join Date
    Jan 2007
    Location
    Western Australia - Hammer wielding daemon
    Posts
    619
    Only works on skeletal muscles and rhabdosphincter. Does nothing for bladder spasms which are smooth muscle. Need botox or an anticholinergic for that.

    Withdrawal must be done carefully. Watch skeletal muscle spaz, etc.
    Last edited by zagam; 01-22-2017 at 10:25 PM. Reason: spello

  4. #4
    Quote Originally Posted by SCI-Nurse View Post
    Curious why you were on baclofen for bladder spasms...
    Thank you for the prompt reply. It appears that I used the wrong terminology. After having a Foley placed, my general spasticity increased. Occasionally, the spasms would force urine to leak past the catheter. A morning and evening dosage of Baclofen prevented this problem.

    If someone needs to stop baclofen, it needs to be gradually tapered. We recommend reducing the daily dose by 1/3 for one week, then by another 1/3 the next week, and then again for another week.
    Thank you, this is what I wanted to know.

    How much were you taking?
    I was only taking 10 mg a day, 5 in the morning and 5 in the evening. I was surprised to experience a dependency for such a small amount and had a physical done to make sure the medication had not been hiding something, and I was healthy.

    Baclofen withdrawal can lead to bad nightmares, hallucinations, and even delirium, in addition to significantly increase muscle spasm or even tetany.
    Prior to and while on the Baclofen, I was and I am able to control my muscle spasms with stretching and FES exercise. But this doesn't seem to help now, and I have tetany in the abdomen. Something I have not experienced since I was a new quad 42 years ago.

    I can report that the spasticity is slowly decreasing.

    By the way, while you may be physically dependent upon baclofen, I suspect you are not addicted. These are two very different conditions. (KLD)
    Yes, I forgot the medical definition. I keep forgetting that "dependent" is not just a polite way of saying addiction. Eventually this will register in my head.

    Thank you for your help.
    Last edited by QuadmanJr; 01-23-2017 at 12:01 PM.

Similar Threads

  1. Baclofen withdrawal?
    By ktv in forum Care
    Replies: 8
    Last Post: 04-24-2013, 12:35 PM
  2. Replies: 5
    Last Post: 02-08-2012, 02:50 PM
  3. sudden baclofen withdrawal ... help
    By NancyR in forum Care
    Replies: 17
    Last Post: 01-16-2012, 12:56 PM
  4. Replies: 5
    Last Post: 06-30-2011, 11:10 AM
  5. Watch for baclofen withdrawal
    By TD in forum Care
    Replies: 11
    Last Post: 02-15-2005, 03:21 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •